Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 218, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 3, 2003, 12:20 AM MDT for Greeley County, Kansas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2003, 12:20 AM MDT (06:20 UTC)
- Expired
- Aug 3, 2003, 1:15 AM MDT
- In force
- 55 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Greeley County, KS
The radar
The Goodland radar (KGLD), 108 km from the middle of the area, began a volume at 06:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 6.3 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 322 J/kg
- Mixed-layer CIN
- -310 J/kg
- Mixed-layer LCL
- 2061 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
517
WUUS53 KGLD 030620
SVRGLD
KSC071-030715-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1220 AM MDT SUN AUG 3 2003
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GREELEY COUNTY IN WEST CENTRAL KANSAS
* UNTIL 115 AM MDT
* AT 1220 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 13 MILES NORTH OF HORACE TO 25
MILES SOUTH OF TRIBUNE...OR FROM 14 MILES NORTH OF TRIBUNE TO 9
MILES NORTH OF SYRACUSE...MOVING SOUTHEAST AT 15 MPH.
* SEVERE THUNDERSTORMS WILL BE...
AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA.
HAIL UP TO ONE INCH IN DIAMETER CAN BE EXPECTED WITH THIS STORM.
A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.
LAT...LON 3872 10189 3840 10183 3806 10190 3796 10153
3829 10154 3865 10155
MWM
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:18 PM MDT, 10 hours 2 minutes earlier.
Area forecast discussion, Aug 2, 2:18 PM MDT, 10 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 218 PM MDT SAT AUG 2 2003 FORECAST CHALLENGES ARE TIMING OF SHORTWAVES AND POPS THE 17Z SURFACE ANALYSIS PLACES HIGH PRESSURE OVER NEBRASKA EXTENDING INTO NORTHERN KANSAS. THE SURFACE FRONT WAS SOUTH OF THE FORECAST AREA AND UP AGAINST THE FRONT RANGE OF COLORADO. A LEE TROUGH WAS OVER NORTH CENTRAL WYOMING. VISIBLE SATELLITE PICTURES INDICATE A CLEAR SKY ACROSS WYOMING AND EASTERN COLORADO. CUMULUS POPPING OVER THE COLORADO MOUNTAINS COMPOSITE RADAR LOOP QUIET AT THIS TIME. NORTHWEST FLOW CONTINUES TONIGHT. THE RIDGE BEGINS TO SHIFT EAST OVER THE ROCKIES ON SUNDAY. SHORTWAVE ENERGY FLATTENS THE RIDGE SOME SUNDAY NIGHT AND MONDAY. THE RIDGE AMPLIFIES AND BECOMES STRONGER ON TUESDAY. AT THE SURFACE...STATIONARY FRONT IN COLORADO MAY HELP FOCUS SOME UPSLOPE DRIVEN -TSRA THIS EVENING. DIFFICULT TO DETECT ANY SHORTWAVE IN WATER VAPOR AT THIS TIME. DYNAMICS ARE WEAK ACROSS EASTERN COLORADO ZONES BUT ONE OR TWO STORMS COULD DRIFT EAST INTO WESTERN KIT CARSON COUNTY. CANNOT RULE OUT THE POSSIBILITY THAT A STORM COULD HOLD TOGETHER LONG ENOUGH TO MOVE INTO SOUTHWEST NEBRASKA OR WESTERN KANSAS. A SHORTWAVE IS ADVERTIZED TO MOVE THROUGH THE AREA SUNDAY AFTERNOON AND EVENING. THE 700 MB THETAE RIDGE WILL LIE ACROSS EASTERN COLORADO INTO NORTHWEST KANSAS. CONVERGENCE ALONG THIS AXIS SHOULD HELP FIRE STORMS IN COLORADO ZONES IN THE AFTERNOON AND SHIFT INTO THE REST OF THE FORECAST AREA SUNDAY EVENING. SIMILAR SCENARIO REPEATS ITSELF AGAIN MONDAY AFTERNOON AND EVENING. FRONT MOVES THROUGH THE AREA BEHIND ACTIVITY MONDAY EVENING WITH HIGH PRESSURE BUILDING IN ON TUESDAY. RIDGE AMPLIFIES ITSELF OVER THE ROCKIES WITH DYNAMICS LACKING FOR ANY STORMS SO WILL ADJUST CURRENT FORECAST DOWN TO NIL POPS FOR TUESDAY/TUESDAY NIGHT. TEMPERATURES WARM UP 2 TO 3 DEGREES AT 850 MB ON SUNDAY WITH LITTLE CHANGE FOR MAX TEMPERATURES ON MONDAY. SLIGHTLY COOLER TEMPERATURES SHOULD OCCUR BEHIND THE FRONT ON TUESDAY WITH 850 TEMPERATURES COOLING 4 TO 6 DEGREES. DAYS 4-7...THE UPPER RIDGE WILL BE ANCHORED OVER THE ROCKIES FOR THIS TIME PERIOD. BY DAY 7...LOW PRESSURE IN THE PACIFIC NORTHWEST WILL START TO FLATTEN THE BACK SIDE OF THE RIDGE. AT THE SURFACE...HIGH PRESSURE WILL RESIDE OVER THE PLAINS UNTIL LATER ON FRIDAY WHEN A LEE TROUGH DEVELOPS. NIL POPS LOOK GOOD DUE TO LACK OF SIGNIFICANT FORCING/SHORTWAVES. 850 TEMPERATURES IN THE MID TO UPPER 20S SHOULD PRODUCE MAX TEMPERATURES RANGING IN THE 90S. LOWS SHOULD BE NORMAL FOR THIS TIME OF YEAR IN THE 60S. .GLD...NONE. FS
Hazardous weather outlook, Aug 2, 10:45 AM MDT, 13 hours 35 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1045 AM MDT SAT AUG 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT NORTHWEST FLOW ALOFT WILL CONTINUE TO TRANSPORT MID LEVEL MOISTURE AND UPPER LEVEL DISTURBANCES ACROSS THE TRI-STATE REGION THIS AFTERNOON AND TONIGHT. A FEW THUNDERSTORMS WILL FORM OVER THE HIGHER TERRAIN OF COLORADO AND WYOMING AND MOVE SOUTHEAST AS TEMPERATURES RISE THIS AFTEROOON. THESE STORMS WILL PRODUCE DANGEROUS LIGHTNING...BRIEF DOWNBURTS OF MODERATE RAIN AND SMALL HAIL. THERE IS A POSSIBILITY THAT A FEW OF THE STORMS IN FAR EAST COLORADO COULD BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS. LATER THIS EVENING ISOLATED THUNDERSTORMS WILL MOVE SOUTHEAST INTO NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA. HOWEVER WITH THE LOSS OF AFTERNOON HEATING THESE WILL BE WEAKENING AND NONE ARE EXPECTED TO BECOME SEVERE IN THOSE AREAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY MID LEVEL MOISTURE AND DISTURBANCES EMBEDDED IN THE PERSISTENT NORTHWEST FLOW ALOFT WILL CONTINUE TO BRING THUNDERSTORMS TO THE HIGH PLAINS EACH AFTERNOON AND EVENING THROUGH TUESDAY. THEREAFTER A STRENGTHENING RIDGE ALOFT IS EXPECTED TO STABILIZE AND DRY THE ATMOSPHERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED IN FAR EAST COLORADO THIS AFTERNOON AND EARLY THIS EVENING. RJC
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 12:57 AM MDT | Severe Thunderstorm Warning | GLD | Wichita | 63 min |
| Aug 3, 1:32 AM MDT | Severe Thunderstorm Warning | GLD | Greeley | 58 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.